Alert archive / Ohio / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 96, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Jun 8, 2009, 3:44 PM EDT for Gallia County, Meigs County, Ohio; Jackson County, Mason County, West Virginia. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 8, 2009, 3:44 PM EDT (19:44 UTC)
- Expired
- Jun 8, 2009, 4:30 PM EDT
- In force
- 46 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
Counties Gallia County, OH, Meigs County, OH, Jackson County, WV, Mason County, WV
The radar
The Charleston,WV radar (KRLX), 62 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.7 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 331 J/kg
- Mixed-layer CIN
- -144 J/kg
- Mixed-layer LCL
- 1337 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRLX 081944 SVRRLX OHC053-105-WVC035-053-082030- /O.NEW.KRLX.SV.W.0096.090608T1944Z-090608T2030Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON WV 344 PM EDT MON JUN 8 2009 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEST CENTRAL JACKSON COUNTY IN WEST VIRGINIA... THIS INCLUDES THE CITY OF RIPLEY... CENTRAL MASON COUNTY IN WEST VIRGINIA... THIS INCLUDES THE CITY OF POINT PLEASANT... SOUTHEASTERN GALLIA COUNTY IN SOUTHEAST OHIO... THIS INCLUDES THE CITY OF GALLIPOLIS... SOUTHEASTERN MEIGS COUNTY IN SOUTHEAST OHIO... * UNTIL 430 PM EDT * AT 343 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 6 MILES SOUTH OF GALLIPOLIS...AND MOVING NORTHEAST AT 25 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RAVENSWOOD PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. && LAT...LON 3901 8177 3878 8165 3862 8224 3878 8233 TIME...MOT...LOC 1944Z 247DEG 22KT 3874 8218 $$ 14
1 follow-up statement
000 WWUS51 KRLX 082015 SVSRLX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 415 PM EDT MON JUN 8 2009 OHC053-105-WVC035-053-082030- /O.CON.KRLX.SV.W.0096.000000T0000Z-090608T2030Z/ MEIGS OH-GALLIA OH-MASON WV-JACKSON WV- 415 PM EDT MON JUN 8 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT FOR CENTRAL GALLIA AND SOUTHEASTERN MEIGS COUNTIES IN SOUTHEAST OHIO...AND WEST CENTRAL JACKSON AND CENTRAL MASON COUNTIES IN WEST VIRGINIA... AT 415 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR LEON...OR 10 MILES EAST OF POINT PLEASANT...MOVING NORTHEAST AT 25 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LETART...MOUNT ALTO...EVANS...COTTAGEVILLE...PORTLAND...RIPLEY AND RAVENSWOOD PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 3901 8177 3878 8165 3862 8224 3878 8233 TIME...MOT...LOC 2015Z 247DEG 22KT 3881 8196 $$ 14
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 1:45 PM EDT, 1 hour 59 minutes earlier.
Area forecast discussion, Jun 8, 1:45 PM EDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 145 PM EDT MON JUN 8 2009 .SYNOPSIS... WARMER WITH INCREASING INSTABILITY COULD TRIGGER CONVECTION THIS AFTERNOON. COLD FRONT TUESDAY BECOMES STATIONARY WEDNESDAY. NEXT AREA OF LOW PRESSURE APPROACHES THURSDAY. && .NEAR TERM /THROUGH TUESDAY/... RADAR BEGINNING TO SHOW SHOWERS DEVELOPING ACROSS EASTERN KENTUCKY EARLY THIS AFTERNOON AS A WEAK SHORTWAVE MOVES THROUGH. WITH INSTABILITY IN PLACE OVER ALL AREAS...THESE SHOWERS WILL YIELD WIDELY SCATTERED THUNDERSTORMS MAINLY WEST OF A WILLIAMSON TO CHARLESTON TO CLARKSBURG LINE. ADDITIONAL CONVECTION POSSIBLE IN MOUNTAINS LATER TODAY. PCPN SHOULD TAPER OFF BY MIDNIGHT TO ISOLATED SHOWERS WITH THE LOSS OF DAYTIME HEATING. NEXT SHORTWAVE COMES INTO THE REGION TUESDAY AFTERNOON AND EVENING WITH ANOTHER ROUND OF CONVECTION. POTENTIAL FOR ISOLATED DAMAGING WIND GUSTS AND HAIL IN STORMS WITH SOMEWHAT STRONGER INSTABILITY AND WEAK WIND SHEAR IN PLACE. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/... LOW PRESSURE SYSTEMS WILL CONTINUE TO STREAM INTO THE GREAT LAKES VIA THE SOUTHERN STREAM ORIGINATING IN THE SOUTHERN PLAINS ON THE LEE SIDE OF THE ROCKIES. THE BEGINNING OF THE SHORT TERM FORECAST PERIOD IS MARKED WITH A COLD FRONT THAT WILL BRING SHOWERS AND THUNDERSTORMS...DEPENDENT ON THE TIME OF DAY AND INSTABILITY. NAM SEEMS TO BE EXAGGERATING THE CAPE SIGNIFICANTLY INTO TUESDAY AFTERNOON...BUT THE POINT IS TAKEN THAT THE ATMOSPHERE WILL BE CAPABLE OF CONVECTION...ESPECIALLY WITH THE POOLING MOISTURE ALONG THE COLD FRONT. NAM IS SEEING THIS AND SENDING CAPE VALUES UP OVER 3500J/KG. HIGH PRESSURE PASSES TO FROM WEST TO EAST TO THE NORTH TUESDAY NIGHT AND EARLY WEDNESDAY. QUESTION IS WITH THE LINGERING COLD FRONT AND WHETHER OR NOT IT WILL MAKE IT PAST THE MOUNTAINS TO THE EAST. PATCHY MOISTURE LINGERING IN THE LOW AND MID LEVELS SUGGESTS THIS WILL NOT HAPPEN...AND IS SUPPORTED BY THE TRACK OF THE SURFACE LOW INTO CENTRAL QUEBEC. WITH ONLY THE FRINGES OF HIGH PRESSURE AT THE SURFACE AND ZONAL FLOW ALOFT...THE POTENTIAL FOR CONVECTION WILL EXIST TO A LESSER EXTENT ON WEDNESDAY...AND WILL AGAIN BE EXACERBATED BY DAYTIME HEATING. THE NEXT AREA OF LOW PRESSURE APPROACHES THURSDAY...REINFORCING THE POTENTIAL FOR THUNDERSTORMS IN THE WARM SECTOR. GLOBAL AND NAM BIAS CORRECTED HAVE BEEN PERFORMING WELL AS OF LATE FOR TEMPERATURES BEYOND THE SECOND PERIOD...AND BLENDED THESE FOR A STARTING POINT THROUGH THE SHORT TERM...LESS THURSDAY. MOSGUIDANCE SUBSTITUTED FOR THE NAM ON THAT DAY. && .LONG TERM /FRIDAY THROUGH SUNDAY/... MODELS CONTINUE TO SHOW TIMING ISSUES WITH THE MOVEMENT OF THE FRONT THROUGH THE EXTENDED PERIOD...HOWEVER...THE 12Z GFS LOOKS TO BE TRENDING TOWARD THE ECMWF SO PERHAPS THE MODELS ARE GETTING MORE INSYNC. FOR NOW...IT APPEARS THAT THE INITIAL COLD FRONTAL PASSAGE WILL BE COMPLETE BY 12Z FRIDAY...WITH NORTHWEST FLOW IN PLACE AT THAT TIME. THE DEEPER MOISTURE WILL BE PULLING OUT...SO A SMALL CHANCE OF SHOWERS EARLY SHOULD GIVE WAY TO DRY WEATHER IN THE AFTERNOON AS HIGH PRESSURE BUILDS INTO THE REGION. THE SKY MAKE TAKE LONGER TO CLEAR HOWEVER AS THE NW FLOW AND LINGERING LOW LEVEL MOISTURE MAY HOLD ONTO THE CLOUDS LONGER. FOR FRIDAY NIGHT INTO SATURDAY...SFC HIGH PRESSURE SHOULD PROVIDE DRY WEATHER AS THE MOISTURE IS LIMITED AT BEST ACROSS THE AREA. THE QUESTION THEN BECOMES HOW QUICKLY WILL THE FRONT RETURN NORTHWARD. THE CANADIAN AND EARLIER GFS RUNS QUICKLY BROUGHT THE FRONT BACK NORTH AND SUGGESTED IT COULD RAIN AS EARLY AS SATURDAY NIGHT. FOR NOW HAVE JUST BEGUN TO EDGE THE CHANCES FOR RAIN BACK INTO THE REGION LATE SAT NIGHT AND THEN INCREASE THEM SOME SUNDAY THROUGH MONDAY AS ENERGY EJECTS OUT OF THE SWRN US TROUGH AND RIDES ACROSS THE RIDGE OVER THE SERN US. MOISTURE WILL DEFINITELY BE ON THE INCREASE AND WITH THE UNCERTAINTY ON THE TIMING OF THE WAVES...A CHANCE FOR A SHOWER IS POSSIBLE ANY TIME SUNDAY INTO MONDAY. FOR TEMPERATURES...GENERALLY FOLLOWED ALONG WITH THE HPC GUIDANCE AS THEY COMPARED WELL WITH THE 850 MB TEMP FCST AND ALSO WITH THE CLOUDS AROUND...WHICH SHOULD HOLD THE HIGHS DOWN JUST A TOUCH DAY 6 AND 7 ALONG WITH ALLOWING FOR A SLOW MODERATION OVERNIGHT FOR LOWS. && .AVIATION /18Z MONDAY THROUGH FRIDAY/... SCT-BKN040-050 CU FIELD MAY YIELD A FEW THUNDERSTORMS LATER THIS AFTERNOON AND EVENING ACROSS MOUNTAINS AND OHIO RIVER AREA. ISOLATED SHOWERS CONTINUE OVERNIGHT WITH LEFTOVER CLOUD DEBRIS. MORE SCATTERED CONVECTION TUESDAY AS SHORTWAVE MOVES ACROSS THE AREA. SW-W SURFACE WINDS LESS THAN 10 KNOTS THROUGH THE PERIOD. AVIATION OUTLOOK /BEYOND 18Z TUESDAY/... NO WIDESPREAD SIGNIFICANT WEATHER EXPECTED. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...JKF/ESS NEAR TERM...JKF SHORT TERM...26 LONG TERM...ESS AVIATION...JKF
Hazardous weather outlook, Jun 8, 3:42 AM EDT, 12 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 342 AM EDT MON JUN 8 2009 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-090745- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA- ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON- GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE- NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 342 AM EDT MON JUN 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 2:45 PM EDT | Severe Thunderstorm Warning | RLX | Gallia, Jackson, Vinton | 45 min |
| Jun 8, 3:18 PM EDT | Severe Thunderstorm Warning | RLX | Lawrence | 42 min |
| Jun 8, 3:54 PM EDT | Severe Thunderstorm Warning | RLX | Cabell, Mason, Putnam | 36 min |
| Jun 8, 4:16 PM EDT | Severe Thunderstorm Warning | RLX | Boone, Kanawha, Lincoln, Putnam | 44 min |
| Jun 8, 4:27 PM EDT | Severe Thunderstorm Warning | RLX | Jackson, Mason | 28 min |
| Jun 8, 4:39 PM EDT | Severe Thunderstorm Warning | RLX | Clay, Fayette, Kanawha, Nicholas | 51 min |
| Jun 8, 5:11 PM EDT | Severe Thunderstorm Warning | RLX | Calhoun, Gilmer, Ritchie, Wirt | 49 min |
| Jun 8, 5:15 PM EDT | Severe Thunderstorm Warning | RLX | Tyler | 29 min |
| Jun 8, 5:35 PM EDT | Severe Thunderstorm Warning | RLX | Braxton, Lewis, Upshur | 40 min |
| Jun 8, 5:44 PM EDT | Severe Thunderstorm Warning | RLX | Braxton, Calhoun, Gilmer, Lewis | 46 min |
| Jun 8, 5:52 PM EDT | Severe Thunderstorm Warning | RLX | Braxton, Calhoun, Gilmer | 53 min |
| Jun 8, 5:57 PM EDT | Severe Thunderstorm Warning | RLX | Raleigh, Wyoming | 48 min |
| Jun 8, 6:06 PM EDT | Severe Thunderstorm Warning | RLX | Lewis, Randolph, Upshur | 24 min |
| Jun 8, 6:36 PM EDT | Severe Thunderstorm Warning | RLX | Barbour, Randolph, Upshur | 39 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2009Severe Thunderstorm Warnings in West Virginia, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.